Kansas, 2005

Winter Storm in Kansas, January 5, 2005

January 5, 2005 · NWS ICT · 2 events in 2 counties and zones

2 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 5, 4:02 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, Jan 5, 4:02 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
402 AM CST WED JAN 5 2005

.DISCUSSION...

MAIN CONCERN STILL REVOLVES AROUND WINTER STORM CURRENTLY AFFECTING
AREA.

TODAY:
VERY IMPRESSIVE ICE STORM CURRENTLY AFFECTING ALL OF FORECAST
AREA AS I TYPE THIS. THERE HAS BEEN A WIDE VARIETY OF PRECIP
OCCURRING ACROSS THE AREA. HERE AT ICT SOME SNOW STARTED TO MIX IN
AROUND 11 PM OR SO, WHICH WAS FASTER THAN WE THOUGHT. SINCE THEN WE
HAVE GONE FROM A MIX OF ICE PELLETS AND SNOW. FEEL THAT THIS
TRANSITION WILL OCCUR OVER SOUTHEAST KANSAS TODAY AS IMPRESSIVE
FETCH OF PRECIP EXTENDS ALL THE WAY BACK INTO NW TX. THIS AREA OF
PRECIP LOOKS TO BE ASSOCIATED WITH AN IMPRESSIVE COUPLED JET. SINCE
THIS BAND OF PRECIP IS NOT EXPECTED TO GO AWAY ANYTIME SOON, WILL
UPGRADE BOTH LABETTE AND MONTGOMERY TO WARNINGS. FEEL THEY SHOULD
HAVE NO PROBLEM GETTING A QUARTER INCH OF ICE AND SHOULD ALSO SEE
THE SAME POWER OUTAGE PROBLEMS THAT HAS OCCURRED OVER THE REST OF
THE FORECAST AREA. WILL ALSO KEEP THE COUNTIES UNDER A FLOOD WARNING
GOING AS RAIN WILL STILL BE OCCURRING OVER SE KS WELL AFTER THE
PACKAGE GOES OUT.

THE SURPRISE OF THE NIGHT SO FAR IS THAT THE SNOW SHUT OFF OVER
CENTRAL KS AS DRY SLOT HAS MOVED IN. THE ETA, WHICH IS NOT DOING TOO
BAD OF A JOB WITH CURRENT PRECIP, IS SHOWING ADDITIONAL LIFT MOVING
INTO CENTRAL KS TODAY. IN ADDITION SHORTWAVE TROUGH ACTUALLY TAKES A
MORE NEGATIVE TILT TOWARD SUNRISE WHICH MAY ENHANCE LIFT. THEREFORE
WILL KEEP WARNING IN AFFECT BUT MAY BACK OFF AMOUNTS A BIT.

TEMPS WILL BE DOWNRIGHT COLD TODAY AS TODAYS HIGHS WILL OCCUR RIGHT
AT SUNRISE. GUSTY NORTH WINDS WILL DROP WIND CHILL VALUES TO BELOW
ZERO FOR MUCH OF THE DAY, ESPECIALLY OVER CENTRAL AND SOUTH CENTRAL
KS.

TONIGHT-FRI:
UPPER WAVE IS EXPECTED TO PUSH OFF TO THE EAST TONIGHT LEAVING
FRIGID TEMPS BEHIND. NEGATIVE TEMPS WILL BE LIKELY OVER CENTRAL KS
TONIGHT WITH SINGLE DIGITS ELSEWHERE. SURFACE HIGH IS FORECAST TO
SLIP SOUTH THU AND THU NIGHT AS UPPER FLOW FLATTENS OUT WITH ANOTHER
SHORTWAVE TRACKING ACROSS THE NORTHERN PLAINS. HIGHS THU WILL
CONTINUE TO BE COOL AND ARE EXPECTED TO BE AROUND 20 DEGREES BELOW
NORMAL. TEMPS ARE EXPECTED TO GET CLOSE TO NORMAL VALUES BY FRI WITH
NO PRECIP ON THE WAY.

SAT-TUE:
IF THERE IS A SILVER LINING TO THIS FORECAST IT IS THAT MILD WEATHER
ARE ON THE WAY. MED RANGE MODELS STILL AGREEING ON A FAIRLY ZONAL
UPPER AIR PATTERN SETTING UP WITH SOME LEE SIDE TROUGHING FORMING.
THIS WILL RESULT IN SOME GOOD DOWNSLOPE FLOW OVER THE AREA THROUGH
MUCH OF THESE PERIODS. HAVE BEEN GOING QUITE A BIT ABOVE GUIDANCE
FOR THE LAST FEW NIGHTS AND WILL CONTINUE THIS. FIND IT INTERESTING
THAT GUIDANCE VALUES CONTINUE TO WARM SO MAYBE IT IS FINALLY
STARTING TO GET AWAY FROM CLIMO AND PICKING UP ON HOW WARM IT WILL
BE. NEEDLESS TO SAY, LEFT ALL OF THESE PERIODS DRY.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    20   4  21  19 /  80  10   0   0
HUTCHINSON      17   4  21  18 /  80  10   0   0
NEWTON          19   4  21  18 /  80  10   0   0
ELDORADO        21   7  23  19 /  90  10   0   0
WINFIELD-KWLD   25   7  25  20 / 100  10   0   0
RUSSELL          9  -4  20  14 /  70  20   0   0
GREAT BEND      11   1  19  15 /  70  10   0   0
SALINA          15   1  20  17 /  90  20   0   0
MCPHERSON       16   3  21  17 /  80  20   0   0
COFFEYVILLE     33  11  25  20 / 100  20   0   0
CHANUTE         29   8  23  19 / 100  20   0   0
IOLA            28   8  23  19 / 100  20   0   0
&&

.ICT WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR ALL OF
FORECAST AREA THROUGH NOON.
&&

7/LAWSON
Hazardous weather outlook, Jan 5, 5:26 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
526 AM CST WED JAN 5 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
526 AM CST WED JAN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WILL CONTINUE TO AFFECT ALL OF CENTRAL, SOUTH CENTRAL
AND SOUTHEAST KANSAS TODAY. PLEASE SEE LATEST WINTER STORM WARNING
FOR ADDITIONAL DETAILS.

MODERATE RAIN WILL CONTINUE TO FALL ON ALREADY SATURATED GROUND OVER
SOUTHEAST KANSAS. THIS WILL LEAD TO FLOODING POTENTIAL WITH MANY
LOCATIONS ALREADY REPORTING WATER COVERED ROADS. PLEASE SEE LATEST
FLOOD WARNINGS FOR ADDITIONAL DETAILS.

VERY FRIGID AIR WILL SPILL INTO THE AREA TODAY AND TONIGHT CAUSING
SEVERE WIND CHILLS. WIND CHILL VALUES OVER CENTRAL KANSAS WILL RANGE
FROM -5 TO -15 TODAY AND TONIGHT. FURTHER SOUTH OVER SOUTH CENTRAL
AND SOUTHEAST KANSAS, LOOK FOR WIND CHILL VALUES TO RANGE FROM 0 TO
-10 TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF SNOW AND ICE ACCUMULATIONS WOULD BE GREATLY APPRECIATED
TODAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON

In the hours before

Local storm report, Jan 5, 4:31 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
431 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     SLEET            WINFIELD                37.27N 96.97W
01/05/2005  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

&&

RBL
Local storm report, Jan 5, 4:35 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
435 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     FREEZING RAIN    SEDAN                   37.13N 96.18W
01/05/2005  0.05 INCH        CHAUTAUQUA         KS   AMATEUR RADIO

            FREEZING ON ELEVATED SURFACES.

0140 AM     FREEZING RAIN    IOLA                    37.93N 95.40W
01/05/2005  0.10 INCH        ALLEN              KS   LAW ENFORCEMENT

            ELEVATED SURFACES FREEZING.

0140 AM     ICE STORM        EL DORADO               37.82N 96.86W
01/05/2005                   BUTLER             KS   EMERGENCY MNGR

            ENTIRE TREES DOWN DUE TO ICE ACCUMULATION, BLOCKING
            COUNTY ROADS. POWER OUTAGES TOO NUMEROUS TO COUNT.

0200 AM     SNOW             RUSSELL                 38.89N 98.85W
01/05/2005  0.0 INCH         RUSSELL            KS   LAW ENFORCEMENT

            SNOW DEPTH 2 TO 4 INCHES.

0200 AM     SNOW             LINCOLN                 39.04N 98.15W
01/05/2005  2.0 INCH         LINCOLN            KS   LAW ENFORCEMENT

0220 AM     SNOW             SALINA                  38.82N 97.62W
01/05/2005  0.0 INCH         SALINE             KS   AMATEUR RADIO

            TRACE OF ACCUMULATION.

0235 AM     SLEET            WINFIELD                37.27N 96.97W
01/05/2005  0.25 INCH        COWLEY             KS   LAW ENFORCEMENT

            .25 TO .50 OF ACCUMALATION

0240 AM     SLEET            UDALL                   37.39N 97.12W
01/05/2005  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

0300 AM     FLASH FLOOD      ALTAMONT                37.19N 95.29W
01/05/2005                   LABETTE            KS   AMATEUR RADIO

             COUNTY ROADS IMPASSIBLE DUE TO HIGH WATER.

0320 AM     SLEET            EUREKA                  37.82N 96.29W
01/05/2005  1.50 INCH        GREENWOOD          KS   LAW ENFORCEMENT

0325 AM     SLEET            AUGUSTA                 37.69N 96.98W
01/05/2005  0.50 INCH        BUTLER             KS   LAW ENFORCEMENT

0330 AM     FREEZING RAIN    ANTHONY                 37.15N 98.03W
01/05/2005  0.00 INCH        HARPER             KS   LAW ENFORCEMENT

            1/2 INCH OF ICE ON THE TREES.

0330 AM     SLEET            YATES CENTER            37.87N 95.74W
01/05/2005  0.00 INCH        WOODSON            KS   AMATEUR RADIO

            1 TO 2 INCHES ACCUMULATION.

0330 AM     SLEET            ANTHONY                 37.15N 98.03W
01/05/2005  0.50 INCH        HARPER             KS   LAW ENFORCEMENT

0330 AM     SLEET            EUREKA                  37.82N 96.29W
01/05/2005  1.50 INCH        GREENWOOD          KS   LAW ENFORCEMENT

0420 AM     SLEET            WINFIELD                37.27N 96.97W
01/05/2005  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

&&

RBL
Local storm report, Jan 5, 5:05 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
505 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 AM     ICE STORM        WICHITA                 37.69N 97.34W
01/05/2005                   SEDGWICK           KS   EMERGENCY MNGR

            JUST UNDER 56,000 PEOPLE WITHOUT POWER. FROM WESTAR
            ENERGY.

&&

BDK
Local storm report, Jan 5, 5:39 AM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
539 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     FLASH FLOOD      1 W PARSONS             37.34N 95.29W
01/05/2005                   LABETTE            KS   LAW ENFORCEMENT

            SECONDARY ROADS UNDER WATER.

0536 AM     FLASH FLOOD      8 NW ERIE               37.65N 95.35W
01/05/2005                   NEOSHO             KS   LAW ENFORCEMENT

            LOW WATER CROSSINGS UNDER WATER.

&&

BDK
Local storm report, Jan 5, 6:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     SLEET            ARKANSAS CITY           37.07N 97.04W
01/05/2005  0.50 INCH        COWLEY             KS   LAW ENFORCEMENT

0545 AM     ICE STORM        FREDONIA                37.53N 95.82W
01/05/2005                   WILSON             KS   LAW ENFORCEMENT

            1/4 INCH OF ICE ON TREES AND ROADS. A FEW ACCIDENTS
            REPORTED.

0545 AM     SLEET            EL DORADO               37.82N 96.86W
01/05/2005  0.50 INCH        BUTLER             KS   AMATEUR RADIO

0545 AM     SLEET            WICHITA                 37.69N 97.34W
01/05/2005  0.40 INCH        SEDGWICK           KS   LAW ENFORCEMENT

            NWS ICT.

0545 AM     ICE STORM        EL DORADO               37.82N 96.86W
01/05/2005                   BUTLER             KS   LAW ENFORCEMENT

            5000 PEOPLE REMAIN WITHOUT POWER.

&&

BDK
Local storm report, Jan 5, 6:16 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
616 AM CST WED JAN 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     ICE STORM        2 NE EL DORADO          37.84N 96.83W
01/04/2005                   BUTLER             KS   EMERGENCY MNGR

            LARGE TREE HAD FALLEN ON A FIFTH WHEEL CAMPER AT WALNUT
            RIVER CAMPGROUND AT EL DORADO LAKE.

0432 PM     ICE STORM        COTTONWOOD FALLS        38.37N 96.54W
01/04/2005                   CHASE              KS   TRAINED SPOTTER

            1/4-1/2 INCH OF ICE ACCUMULATION, MAINLY ON ELEVATED
            SURFACES. SEVERAL LARGE TREE BRANCES SNAPPING.

0500 PM     ICE STORM        WICHITA                 37.69N 97.34W
01/04/2005                   SEDGWICK           KS   NWS EMPLOYEE

            ONE-HALF TO THREE-QUARTERS INCH OF ICE ON TREES IN AREA
            JUST NORTH OF WESLEY HOSPITAL. NUMEROUS POWER LINES AND
            TREE LIMBS DOWNED. SOME STREETS BARRICADED.

0545 PM     ICE STORM        7 S GREAT BEND          38.26N 98.81W
01/04/2005                   BARTON             KS   TRAINED SPOTTER

            3/4 INCH OF ICE ACCUMULATION ON ASPHALT DRIVEWAY.

0550 PM     ICE STORM        15 S HUTCHINSON         37.85N 97.91W
01/04/2005                   RENO               KS   TRAINED SPOTTER

            1/2 TO 3/4 INCH ICE ACCUMULATION. SEVERAL LARGE TREE
            LIMBS DOWN.

0600 PM     ICE STORM        HUTCHINSON              38.07N 97.91W
01/04/2005                   RENO               KS   TRAINED SPOTTER

            ONE QUARTER TO ONE HALF INCH ICE ACCUMULATION ON ELEVATED
            SURFACES COUNTYWIDE. TREES AND TREE LIMBS DOWN
            COUNTYWIDE. POWER OUTAGES IN PRETTY PRAIRIE, HAVEN AND
            HUTCHINSON. OTHER SPORADIC POWER OUTAGES COUNTYWIDE.

0600 PM     ICE STORM        WICHITA                 37.69N 97.34W
01/04/2005                   SEDGWICK           KS   NWS EMPLOYEE

            ONE-HALF INCH OF ICE ON TREES AT NWS OFFICE,
            MID-CONTINENT AIRPORT.

0605 PM     FLOOD            EL DORADO               37.82N 96.86W
01/04/2005                   BUTLER             KS   TRAINED SPOTTER

            SEVERAL DITCHES COUNTYWIDE ARE FLOODED.

0645 PM     FLOOD            6 N FREDONIA            37.62N 95.82W
01/04/2005                   WILSON             KS   LAW ENFORCEMENT

            INMAN ROAD AT THE INTERSECTION OF 39 HIGHWAY IS CLOSED
            DUE TO STANDING WATER.

0645 PM     ICE STORM        WICHITA                 37.69N 97.34W
01/04/2005                   SEDGWICK           KS   TRAINED SPOTTER

            22 FOOT BRADFORD PEAR TREE SPLIT AND ENTIRE TREE DOWNED,
            A FEW BLOCKS SOUTHEAST OF 119TH STREET WEST AND CENTRAL.

0748 PM     ICE STORM        10 NW GREAT BEND        38.46N 98.94W
01/04/2005                   BARTON             KS   LAW ENFORCEMENT

            2 INCHES OF SNOW AND SLEET ACCUMULATION. ROADS ICY AND
            SNOW PACKED.

0752 PM     ICE STORM        RUSSELL                 38.89N 98.85W
01/04/2005                   RUSSELL            KS   LAW ENFORCEMENT

            ABOUT ONE-HALF INCH OF SLEET ACCUMULATION, WITH A LIGHT
            COATING OF ICE IN THE PAST HOUR.

0755 PM     ICE STORM        LINCOLN                 39.04N 98.15W
01/04/2005                   LINCOLN            KS   LAW ENFORCEMENT

            ONE-HALF INCH OF ICE AND 1.5 INCHES OF SNOW ACCUMULATION.

0800 PM     ICE STORM        HILLSBORO               38.35N 97.20W
01/04/2005                   MARION             KS   LAW ENFORCEMENT

            POWER LINES AND TREE LIMBS DOWN ACROSS THE ENTIRE COUNTY.

0800 PM     ICE STORM        HUTCHINSON              38.07N 97.91W
01/04/2005                   RENO               KS   LAW ENFORCEMENT

            ONE-HALF INCH TO ONE INCH OF ICE ACCUMULATION. SEVERAL
            REPORTS OF POWER OUTAGES DUE TO DOWNED POWER LINES.
            NUMEROUS TREE LIMBS DOWNED.

0800 PM     ICE STORM        COTTONWOOD FALLS        38.37N 96.54W
01/04/2005                   CHASE              KS   LAW ENFORCEMENT

            TREE LIMBS AND POWER LINES DOWN ACROSS THE COUNTY. 1 INCH
            OF ICE ON THE GROUND.

0803 PM     ICE STORM        KINGMAN                 37.65N 98.11W
01/04/2005                   KINGMAN            KS   LAW ENFORCEMENT

            NUMEROUS TREE LIMBS AND POWER LINES DOWNED. SEVERAL POWER
            OUTAGES.

0815 PM     ICE STORM        EL DORADO               37.82N 96.86W
01/04/2005                   BUTLER             KS   LAW ENFORCEMENT

            WIDESPREAD REPORTS OF TREE LIMBS AND POWER LINES DOWNED
            ACROSS THE COUNTY.

0815 PM     ICE STORM        NEWTON                  38.04N 97.34W
01/04/2005                   HARVEY             KS   LAW ENFORCEMENT

            APPROXIMATELY 13,000 PEOPLE WITHOUT POWER ACROSS THE
            COUNTY. ONE-HALF INCH TO ONE INCH OF ICE ACCUMULATION.
            NUMEROUS TREE LIMBS AND POWER LINES DOWNED ACROSS THE
            COUNTY AS WELL.

0820 PM     ICE STORM        WICHITA                 37.69N 97.34W
01/04/2005                   SEDGWICK           KS   LAW ENFORCEMENT

            SEVERAL POWER OUTAGES, INCLUDING A PORTION OF WEST
            WICHITA. WIDESPREAD TREE DAMAGE ACROSS THE CITY.

0820 PM     ICE STORM        WICHITA                 37.69N 97.34W
01/04/2005                   SEDGWICK           KS   BROADCAST MEDIA

            AN 8 CAR PILE-UP REPORTED AT KELLOGG AND I-135.

0924 PM     ICE STORM        WICHITA                 37.69N 97.34W
01/04/2005                   SEDGWICK           KS   NWS EMPLOYEE

            ANOTHER TREE UPROOTED AND DOWNED DUE TO ICE, A FEW BLOCKS
            SOUTHEAST OF 119TH STREET WEST AND CENTRAL.

0954 PM     ICE STORM        WICHITA                 37.69N 97.34W
01/04/2005                   SEDGWICK           KS   BROADCAST MEDIA

            APPROXIMATELY 41,000 PEOPLE WITHOUT POWER IN THE WICHITA
            AREA.

0135 AM     FREEZING RAIN    SEDAN                   37.13N 96.18W
01/05/2005  0.05 INCH        CHAUTAUQUA         KS   AMATEUR RADIO

            FREEZING ON ELEVATED SURFACES.

0140 AM     ICE STORM        EL DORADO               37.82N 96.86W
01/05/2005                   BUTLER             KS   EMERGENCY MNGR

            ENTIRE TREES DOWN DUE TO ICE ACCUMULATION, BLOCKING
            COUNTY ROADS. POWER OUTAGES TOO NUMEROUS TO COUNT.

0140 AM     FREEZING RAIN    IOLA                    37.93N 95.40W
01/05/2005  0.10 INCH        ALLEN              KS   LAW ENFORCEMENT

            ELEVATED SURFACES FREEZING.

0200 AM     SNOW             LINCOLN                 39.04N 98.15W
01/05/2005  2.0 INCH         LINCOLN            KS   LAW ENFORCEMENT

0200 AM     SNOW             RUSSELL                 38.89N 98.85W
01/05/2005  0.0 INCH         RUSSELL            KS   LAW ENFORCEMENT

            SNOW DEPTH 2 TO 4 INCHES.

0220 AM     SNOW             SALINA                  38.82N 97.62W
01/05/2005  0.0 INCH         SALINE             KS   AMATEUR RADIO

            TRACE OF ACCUMULATION.

0235 AM     SLEET            WINFIELD                37.27N 96.97W
01/05/2005  0.25 INCH        COWLEY             KS   LAW ENFORCEMENT

            .25 TO .50 OF ACCUMALATION

0240 AM     SLEET            UDALL                   37.39N 97.12W
01/05/2005  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

0300 AM     FLASH FLOOD      ALTAMONT                37.19N 95.29W
01/05/2005                   LABETTE            KS   AMATEUR RADIO

             COUNTY ROADS IMPASSIBLE DUE TO HIGH WATER.

0320 AM     SLEET            EUREKA                  37.82N 96.29W
01/05/2005  1.50 INCH        GREENWOOD          KS   LAW ENFORCEMENT

0325 AM     SLEET            AUGUSTA                 37.69N 96.98W
01/05/2005  0.50 INCH        BUTLER             KS   LAW ENFORCEMENT

0330 AM     SLEET            YATES CENTER            37.87N 95.74W
01/05/2005  0.00 INCH        WOODSON            KS   AMATEUR RADIO

            1 TO 2 INCHES ACCUMULATION.

0330 AM     FREEZING RAIN    ANTHONY                 37.15N 98.03W
01/05/2005  0.00 INCH        HARPER             KS   LAW ENFORCEMENT

            1/2 INCH OF ICE ON THE TREES.

0330 AM     SLEET            EUREKA                  37.82N 96.29W
01/05/2005  1.50 INCH        GREENWOOD          KS   LAW ENFORCEMENT

0330 AM     SLEET            ANTHONY                 37.15N 98.03W
01/05/2005  0.50 INCH        HARPER             KS   LAW ENFORCEMENT

0420 AM     SLEET            WINFIELD                37.27N 96.97W
01/05/2005  1.00 INCH        COWLEY             KS   LAW ENFORCEMENT

0501 AM     ICE STORM        WICHITA                 37.69N 97.34W
01/05/2005                   SEDGWICK           KS   EMERGENCY MNGR

            JUST UNDER 56,000 PEOPLE WITHOUT POWER. FROM WESTAR
            ENERGY.

0536 AM     FLASH FLOOD      8 NW ERIE               37.65N 95.35W
01/05/2005                   NEOSHO             KS   LAW ENFORCEMENT

            LOW WATER CROSSINGS UNDER WATER.

0536 AM     FLASH FLOOD      1 W PARSONS             37.34N 95.29W
01/05/2005                   LABETTE            KS   LAW ENFORCEMENT

            SECONDARY ROADS UNDER WATER.

0545 AM     ICE STORM        FREDONIA                37.53N 95.82W
01/05/2005                   WILSON             KS   LAW ENFORCEMENT

            1/4 INCH OF ICE ON TREES AND ROADS. A FEW ACCIDENTS
            REPORTED.

0545 AM     ICE STORM        EL DORADO               37.82N 96.86W
01/05/2005                   BUTLER             KS   LAW ENFORCEMENT

            5000 PEOPLE REMAIN WITHOUT POWER.

0545 AM     SLEET            WICHITA                 37.69N 97.34W
01/05/2005  0.40 INCH        SEDGWICK           KS   LAW ENFORCEMENT

            NWS ICT.

0545 AM     SLEET            ARKANSAS CITY           37.07N 97.04W
01/05/2005  0.50 INCH        COWLEY             KS   LAW ENFORCEMENT

0545 AM     SLEET            EL DORADO               37.82N 96.86W
01/05/2005  0.50 INCH        BUTLER             KS   AMATEUR RADIO

&&

BDK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Neosho

When
January 5, 7:00 AM CST to 5:00 PM CST
Where
Neosho forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

The same winter storm that ravaged all of Central, South-Central, and most of Southeast Kansas wreaked havoc in Neosho and Montgomery counties as well with a mixture of sleet and freezing rain throughout the day.

Winter Storm, Montgomery

When
January 5, 7:00 AM CST to 5:00 PM CST
Where
Montgomery forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432898, 5432899.